Olanzapine : So finally after two and a... - Action on Postpar...

Action on Postpartum Psychosis
2,520 members1,777 posts

Olanzapine

Mirrorball
Mirrorball

So finally after two and a half years I have been taken off olanzapine. I had PP in 2016 and I have been on a long journey of recovery since then! My psychiatrist thinks I’ll continue on venlafaxine for a couple of years, but that is fine with me. I really struggled with the sedative effect of olanzapine.

Be patient with your recovery. You will get there! At some points I couldn’t imagine feeling ‘normal’ again, but now I’m loving life and being a Mummy!

12 Replies
oldestnewest
Jas15
Jas15Volunteer

Hi Mirrorball

Well done for getting off Olanzapine.... it's a challenging journey, needs careful planning and can take a long time weaning off. I was in such a hurry to come off Olanzapine that I rushed it,against Psychiatrists advice, basically I was so low and flat and felt completely nothing like the person I used to be, like zombie with no humour, enjoyment or feelings for anyone.

I suffered crippling anxiety as a result and do wish I'd taken it a lot slower but all is well now so that's the main thing 🙂

All the best in your recovery and well done again !xx

Emero
Emero
in reply to Jas15

Hi Jas15

You mentioned feeling like a zombie with no enjoyment or feeling for anyone.

Did these feelings change for you and if so, how ...and how long did it take for them to lift.

Thanks for sharing!

Emer

Jas15
Jas15Volunteer
in reply to Emero

Hi Emer

Yes those zombie like feelings lasted for as long as I was taking Olanzapine, although when I first started it, it worked brilliantly to tackle the psychosis and delusions and there is no way I could have recovered without the medication.

Virtually as soon as I stopped taking Olanzapine the “anxiety”(a feeling of total terror /fear/panic) kicked in, this lasted all day every day for about 4/6weeks and is sometimes wake up in a panic attack..... so whilst it worked well as an anti-psychotic and kept my mood down from the massive high, I did find it intolerable to be feeling permanently “dead”..... I would urge other readers to really wean slowly and gradually and just be patient and try and find some faith that you WILL recover; I know it’s all very

Well for me to say because I just could not believe I would ever laugh again, or enjoy hearing my cat purr or like being around my loved ones.

Please readers, keep reading all the helpful posts and comments from others who have suffered this terrible illness and have recovered and share their journeys with is all.

Sending love and hope xx

Jas15
Jas15Volunteer
in reply to Jas15

Sorry Emer.... just to answer your question more specifically.... so the “dead” and “zombie”feelings disappeared when I stopped Olanzapine only to be replaced by the terror ... and this was because I hadn’t weaned slowly enough ..... I also started Sertraline at this time and this elevated my anxiety even more,

So I needed Propanolol and Diazepam just to get through each day ..... it was a total nightmare but actually after about 4/6 weeks I started to enjoy really small things like some tv programmes and then this gave me hope that I could feel enjoyment again ..... really hope this helps ...xx

Emero
Emero
in reply to Jas15

Hi Jas15

Really sorry you had to go through all that. Thanks so much for your response. It's really helpful.

Take care xx

angviolet
angviolet
in reply to Jas15

Can totally relate to the feeling of terror. So scary . Literally felt like a living nightmare

Jas15
Jas15Volunteer
in reply to angviolet

It’s so hard to actually put into words how the terror feels ..... hope you’re feeling better angviolet x

Hidden
HiddenVolunteer

Hello Mirrorball,

it is all about making choices and tuning into your own needs. It is important to make your voice heard...on the path of recovery one is continuously learning.

Your humanity shines through, because you are able to send out positive vibes to other females, who still have more junctions to cross. Thus, thank you!

I certainly have become more reflective and learnt how to listen to my own body.

Look after yourself.

x

Hi Mirrorball. That so great I went through PP in 2016 also. Such a long and winding journey of recovery. Sometimes I feel like i relapse a bit. And start thinking about it so much and revisiting it and wandering a lot what triggered it and how to prevent it again. But so nice that you are happy now and enjoying being a Mum. xxo

Well done! I was so relieved to come off olanzapine because I also felt dead and like a zombie but I agree it’s a very effective drug in tackling the psychosis. I also had PP in 2016 and I wish I could come off the antipsychotics but my mh team won’t entertain the idea because I’ve relapsed numerous times. Your post gives me some hope xx

I have had some side effects since coming off olanzapine. I have hot and cold sweats,especially at night time. I am having to get used to sleeping without the sedative effects of the medication. My anxiety and depression seem to have got worse. Has anyone else had a similar experience?

My psychiatrist has said to ride out the side effects, but I think I felt better on 2.5mg.

On a positive note, I have joined a course at the gym and I’ve lost 3 lbs so far!

All part of this long and winding PP journey!

Hannah_at_APP
Hannah_at_APPAdministrator

Hi Mirrorball, thanks for updating us on your journey - that's how I often think of it too, especially the long and winding bit at times! Sorry to hear that the side-effects have been tricky for you. I took Olanzapine too after PP and remember going to the GP around the time I was reducing and then stopping as I had horrible headaches, general body-aches and lethargy which meant I really struggled to get up, do anything much really. At the time I did get some migraine tablets but I think it may have been the change from Olanzapine too and my body adjusting - it didn't last long though and within a few weeks/ month I was feeling much better. Perhaps your GP or MH team can help if the side-effect is too much and you could ask for a review?

I can definitely relate to the anxiety though and this is something that I struggled with a lot in recovery. I didn't ever take an anti-depressant or feel depressed as such, but the anxiety and huge lack of confidence took some time to fade and then confidence, the "old me" came back.

I hope you are still enjoying time with your little one - my son was always such an inspiration for me to be better, to get up and do things, and generally try my best. Having said that, try not to put yourself under too much pressure. Though the journey may be long and winding, you can absolutely get there, to where you want to be, and life will be good. Take care, xx

You may also like...